Alert archive / California / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS San Diego, CA

September 9, 1996Imperial County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 9, 1996, 7:15 PM PDT for Imperial County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 9, 1996, 7:15 PM PDT (02:15 UTC)
Expired
Sep 9, 1996, 8:15 PM PDT
In force
60 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Imperial County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 1996-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 1996-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 100219
SVRSAN
CAC025-100315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
715 PM PDT MON SEP 9 1996
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST CALIFORNIA
 
   ...FAR SOUTHEAST IMPERIAL COUNTY
 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM HAD DEVELOPED NORTH
OF WINTERHAVEN. THIS STORM WAS MOVING WEST AT 15 MPH. IT IS EXPECTED
TO DIMINISH WITHIN ONE HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS IF THIS STORM APPROACHES. HEAVY RAINS
FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
 
WHITLOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:22 PM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Sep 9, 1:22 PM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT MON SEP 09 1996

MT CLOUDS NOT BUILDING AS QUICKLY TODAY. COULD BE DUE TO A WARMER...DRIER
NKX SOUNDING THIS MORNING. THE INVERSION AT 9K FT IS SIGNIFICANT. BUT
LATEST AVN STILL BRINGS MOIST ADVECTION AT 700 MB THIS PM...AND ONCE CAP
IS BROKEN...COULD SEE ISOLATED STRONG TSTRMS. AVN SHOWS DRY ADVECTION
FROM SOUTH AND SOUTHWEST TUE PM AS FLOW AROUND 500 MB HIGH DRAGS MOISTURE
TOWARDS VEGAS...AND GENERATES SUBSIDENCE OVER SCALIF. SO INCLINED END MT
TSTRM CHANCE AFTER TODAY. 72 HR INDICATES THE PACIFIC TROF IS FOR REAL AND
WILL BRING COOLING AS EARLY AS WED...582 VBG.

SAN UU 070/080 069/078 069 140000
SGX UU 064/085 063/084 064 140000
RAL UU 063/098 063/096 063 140000
L35 BB 045/075 044/073 045 143000
PSP BB 077/106 076/105 075 143000

MACKECHNIE

In the hours before

Special weather statement, Sep 9, 1:45 PM PDT, 5 hours 30 minutes before
CAZ013-018-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT MON SEP 9 1996

...AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...

THE 130 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS
OVER THE MOUNTAINS ABOUT 10 MILES SOUTHEAST OF BOULEVARD NEAR THE
MEXICAN BORDER.  THERE WAS ALSO A THUNDERSTORM NEAR MOUNT LAGUNA.
THE STORMS ARE MOVING NORTHEAST AT ABOUT 10 MPH. THE THUNDERSTORMS WILL
BECOME MORE NUMEROUS LATER IN THE AFTERNOON.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GROUND.

SMALL
Special weather statement, Sep 9, 3:34 PM PDT, 3 hours 41 minutes before
CAZ013-018-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 PM PDT MON SEP 9 1996

...THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...

THE 330 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS
WERE MOVING EAST AND INTO THE DESERTS WITH THE MAIN THUNDERSTORMS NEAR
BORREGO SPRINGS AND OCOTILLO WELLS. THERE WERE STILL SOME THUNDERSTORMS
OVER THE MOUNTAINS. STRONGER THUNDERSTORMS WERE SOUTH OF THE BORDER OVER
THE
 NORTHERN BAJA MOUNTAINS AND CURRENTLY THEY WERE NOT A THREAT TO MOVE
INTO THE AREA. THE THUNDERSTORMS ARE EXPECTED TO DIE OUT BEFORE SUNSET.

WHITLOW
Special weather statement, Sep 9, 6:47 PM PDT, 28 minutes before
CAZ018-100500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 PM PDT MON SEP 9 1996

...THUNDERSTORMS MOVING INTO IMPERIAL COUNTY...

SATELLITE IMAGERY AND DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS HAD
DEVELOPED FROM A LONG OUTFLOW BOUNDARY IN WESTERN ARIZONA. THESE
THUNDERSTORMS WERE MOVING WEST AND WERE MOVING INTO THE FAR EAST PART OF
IMPERIAL COUNTY. SOME STORMS MAY HAVE STRONG GUSTY WINDS AND SMALL HAIL
AND CAN CAUSE PLOCAL FLOODING OR STREETS OR ROADWAYS. THESE STORM MAY
INCREASE AND ANOTHER STATEMENT WILL BE ISSUED IF NEEDED.

WHITLOW

Nearby

Severe Thunderstorm Warnings in California, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.